advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Springboro, Ohio, USA:

I am a pre-hospital care provider as well as an RN. I have come across a few patients with insulin pumps who are unresponsive and having a suspected insulin reaction. As general information that I can share with my peers, should I give 50% dextrose as with other reaction patients, stop the pump, or what? I have called a pump manufacturer and received no answer. The emergency room staff as well as my co-workers are not very familiar with the pumps, and we don't want to do further damage to the patient. Is there information on handling a pump dependent patient who is involved in an accident and rendered unresponsive? Should the pump be disconnected and sliding scale implemented?

My husband is a pump user, and I have read all of his information without finding the answers to these questions. He is a fire fighter/paramedic who is doing very well on his pump.

Answer:

Take the pump off. Simply remove the indwelling plastic catheter from the insertion site. If you know how to turn the pump off that is fine, but the first order of business would be to stop any further insulin administration. Then treat like any other person with diabetes who may be unconscious and assume hypoglycemia. If available, get a blood glucose level, but never delay treatment with intravenous glucose. If hypoglycemic, of course, intravenous slow infusion of glucose will almost immediately cause patient to wake up and be responsive.

Glucagon should also work as long as there are adequate liver glycogen stores available. But if the pump has been giving too much insulin for a long period of time, this may be all "used up" so glucagon may not cause desired response.

SB

DTQ-20001009124748
Original posting 15 Nov 2000
Posted to Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.